Clonazepam and botulinum toxin for the treatment of alien limb phenomenon

Ihtsham U. Haq, Irene A. Malaty, Michael S. Okun, Charles E. Jacobson, Hubert H. Fernandez, Ramon R. Rodriguez

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We discuss a patient who developed an "alien limb" on her right side after brain herniation. She reported feeling as though her arm movements were controlled by a stranger and displayed limb levitation and groping behaviors. She received 0.5 mg clonazepam b.i.d. This was followed by a limb levitation frequency reduction of 73%. Discontinuation and retrial of clonazepam verified this response. She suffered a psychotic episode that she attributed to clonazepam. Clonazepam was discontinued. She received botulinum toxin injections to her arm that reduced her limb levitation by 84%. This is the first report of response to medication in alien limb syndrome.

Original languageEnglish (US)
Pages (from-to)106-108
Number of pages3
JournalNeurologist
Volume16
Issue number2
DOIs
StatePublished - Mar 2010
Externally publishedYes

Keywords

  • Alien limb
  • Botulinum toxin
  • Case report
  • Clonazepam
  • Dystonia

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint

Dive into the research topics of 'Clonazepam and botulinum toxin for the treatment of alien limb phenomenon'. Together they form a unique fingerprint.

Cite this